Find Your Local NAMI
Call the NAMI Helpline at
Or text "HelpLine" to 62640
I recently heard that one of my medications can cause a side effect called tardive dyskinesia and it can become permanent. What is this?
Tardive dyskinesia (TD) is a movement disorder that may occur in patients treated with certain medications. TD is characterized by repetitive, involuntary movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Movements of the extremities or trunk may also occur.
TD is most commonly associated with the use of antipsychotic medications, such as haloperidol, fluphenazine and thiothixene, but it may also occur after exposure to various other medications such as anti-emetics (metoclopramide, prochlorperazine), antiparkinsons agents (L-dopa) and stimulants (amphetamine). Antipsychotics are commonly used to treat patients with schizophrenia, schizoaffective disorder or bipolar disorders. TD can be severe and irreversible, and is associated with high dose and longer use of antipsychotics. Monitoring for TD should be done every six months.
TD is believed to develop from long periods of antipsychotic treatment in order for it to occur in vulnerable patients. If movements similar to those of TD emerge, it may be tempting for patients to immediately discontinue certain treatments. This is typically not advised since an abrupt discontinuation of medications can also result in an increased intensity of psychiatric symptoms and put such patients at risk for re-hospitalization. It is therefore very important that you work closely with your health care provider. Ask questions about your medications and your concerns about potential side effects, including tardive dyskinesia. Your health care provider is qualified to answer these questions and make the best choice of medications, doses, and duration of use that would take into account your illness, the side effects of medications and how to prevent, monitor or treat these side effects.
Back to questions
In a crisis? Call or text 988.